Letters in Mathematical Physics

, Volume 72, Issue 2, pp 129–142 | Cite as

On the Weyl Representation of Metaplectic Operators



We study the Weyl representation of metaplectic operators associated to a symplectic matrix having no non-trivial fixed point, and justify a formula suggested in earlier work of Mehlig and Wilkinson. We give precise calculations of the associated Maslov-type indices; these indices intervene in a crucial way in Gutzwiller’s formula of semiclassical mechanics, and are simply related to an index defined by Conley and Zehnder.


Weyl symbol metaplectic operators Maslov and Conley–Zehnder index Gutzwiller formula 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. Bowes, D., Hannabuss, K. 1997Weyl quantization and star productsJ. Geom. Phys.22319348CrossRefGoogle Scholar
  2. Conley, C., Zehnder, E. 1984Morse-type index theory for flows and periodic solutions of Hamiltonian equationsComm. Pure and Appl. Math.37207253Google Scholar
  3. Folland, G.B. 1989Harmonic Analysis in Phase spaceAnnals of Mathematics studies Princeton University PressPrinceton, NJGoogle Scholar
  4. de, Gosson, M.,  2000Maslov Indices on Mp(n)Ann. Inst. Fourier, Grenoble.40537555Google Scholar
  5. Gosson, M. 2000Cocycles de Demazure–Kashiwara et Géométrie MétaplectiqueJ. Geom. Phys.9255280CrossRefGoogle Scholar
  6. Gosson, M. 2000The structure of q-symplectic geometryJ. Math. Pures et Appl.71429453Google Scholar
  7. Gosson, M., Gosson, S. 2003The Maslov Index indices of Periodic Hamiltonian Orbits (with S. de Gosson)J. Phys. A: Math. Gen.36615622CrossRefGoogle Scholar
  8. Hannabuss, K.C. 1981Characters and contact transformationsMath. Proc. Camb. Phil. Soc.90465476Google Scholar
  9. Gutzwiller M.C. (1990). Chaos in Classical and Quantum Mechanics. Interdisciplinary Applied Mathematics, Springer-VerlagGoogle Scholar
  10. Howe. R. (1988). The Oscillator Semigroup. Proc. of Symposia in Pure Mathematics 48, Amer. Math. Soc. pp. 61–132Google Scholar
  11. Littlejohn, R.G. 1986The semiclassical evolution of wave packetsPhys. Rep.138193291CrossRefGoogle Scholar
  12. Morse, M. 1935The Calculus of Variations in the LargeAMSProvidence, RIGoogle Scholar
  13. Nostre-Marques R.C., Piccione P., Tausk D.V. (2001). On the Morse and the Maslov index for periodic geodesics of arbitrary causal character, Differential Geometry and its Applications (Opava 2001), Math. Publ. 3, Silesian Univ. Opava, pp. 343–358Google Scholar
  14. Mehlig, B., Wilkinson, M. 2001Semiclassical trace formulae using coherent statesAnn. Phys.1867541–555Google Scholar
  15. Muratore–Ginnaneschi, P. 2003Path integration over closed loops and Gutzwiller’s trace formulaPhys. Rep.383299397CrossRefGoogle Scholar
  16. Wilkinson, M. 1998Wannier functions for lattices in a magnetic fieldJ. Phys.: Condens. Matter.1074077427CrossRefGoogle Scholar
  17. Wong M.W. (1998). Weyl Transforms, SpringerGoogle Scholar

Copyright information

© Springer 2005

Authors and Affiliations

  1. 1.Institut für MathematikUniversität PotsdamPotsdamGermany

Personalised recommendations